Alert archive / Montana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 21, NWS Glasgow, MT

June 22, 1997McCone County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 22, 1997, 6:05 PM MDT for McCone County, Montana. It was in force for 70 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1997, 6:05 PM MDT (00:05 UTC)
Expired
Jun 22, 1997, 7:15 PM MDT
In force
70 min
Issued by
NWS Glasgow, MT
Area
Whole counties

County McCone County, MT

The radar

The Glasgow radar (KGGW), 88 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:50 PM MDTHail 0.75Circle, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:30 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS1 KGGW 230006 RRA
SVRGGW
MTC055-230115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
605 PM MDT SUN JUN 22 1997
 
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST MONTANA
 
   ...MCCONE COUNTY
 
AT 605 PM MDT...GLASGOW DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20
MILES WEST-NORTHWEST OF CIRCLE. THIS STORM IS MOVING TO THE NORTHEAST AT
25 MPH AND WILL AFFECT THE COMMUNITY OF WELDON BY 630 PM MDT.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
WATERHOUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:38 AM MDT, 16 hours 27 minutes earlier.

Area forecast discussion, Jun 22, 1:38 AM MDT, 16 hours 27 minutes before
MTZ016>027-221500-

NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
135 AM MDT SUN JUN 22 1997

SURFACE LOW FORMS NEAR SE MT/NE WY/NW ND TODAY WITH A TROUGH EXTENDING
THROUGH NC MT AND INTO S ALBERTA WHERE SECOND WEAKER SURFACE LOW IS
LOCATED. ALL THIS TO MOVE EAST DURING REMAINDER OF FCST PERIOD WITH
CONDITIONS BECOMING COOLER AND MORE STABLE DURING LATER PERIODS. BEST
OMEGAS WILL BE IN FAR E MT AROUND MID DAY...MOVING INTO DKTAS AHEAD OF
TROUGH BY THIS EVENING WITH ONLY A BRIEF SHOT OF INCREASING RH FOR THE
NE THIS AFTERNOON. A SMALL WAVE SHOWS UP IN THE SW FLOW...MOVING FROM
NE WY AND SE MT THIS AFTERNOON AND DKTAS TNT. THE MAIN VORT ASSOCIATED
WITH THE UPPER LOW OVER THE PACIFIC NW MOVES THROUGH S ALBERTA AND INTO
S SASK BY MON WITH UPPER SW FLOW REMAINING OVER MT. BEST CHANCE OF
PRECIP AND T-STORMS WILL BE OVER FAR E MT THIS AFTERNOON BEFORE STORMS
MOVE INTO THE DAKOTAS...WHERE SPC HAS MDT RISK...AND REALLY BLOW UP
THIS EVENING. STATUS QUO ON HYDRO. LOCKHART

GGW 231 080/052/076
GDV 231 083/054/078

CCF
GGW BB 080/052 079/052 071 88231

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:25 PM MDTSevere Thunderstorm WarningGGWGarfield50 min
Jun 22, 6:45 PM MDTSevere Thunderstorm WarningGGWDawson, Richland60 min
Jun 22, 7:45 PM MDTSevere Thunderstorm WarningGGWDawson, Richland60 min
Jun 22, 7:50 PM MDTFlash Flood WarningGGWDawson, Richland3 hr
Jun 22, 8:45 PM MDTSevere Thunderstorm WarningGGWRichland, Wibaux45 min

Nearby

Severe Thunderstorm Warnings in Montana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.